Missouri, 2002

Flash Flood in Missouri, May 29, 2002

May 29, 2002 · NWS SGF · 1 event in 1 county or zone

Two to three inches of rain fell in a short period of time over portions of eastern Douglas County. Low water crossings were reported flooded and impassable southeast of Drury.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Two to three inches of rain fell in a short period of time over portions of eastern Douglas County. Low water crossings were reported flooded and impassable southeast of Drury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 29, 12:05 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, May 29, 12:05 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT WED MAY 29 2002

1ST PERIOD CONCERNS...CHANCE OF PCPN AND WHERE.
REST OF FORECAST......TEMPS/IF LOW POP NEEDED 2ND PD?
EXTENDED FORECAST.....TEMPS AND CHANCE OF SHRA/TSRA BY WEDNESDAY.

5H TROF OVER WRN ARKANSAS CONTINUES TO DRIFT SLOWLY TO THE SE.  SGF
RADAR SHOWS A FEW WIDELY SCATTERED -SHRA ROTATING AROUND 5H LOW
ACROSS SECTIONS OF CWA. CLOUD COVER CONTINUES OVER MOST OF CWA WITH
A FEW BREAKS IN OVC IN NERN/NWRN ZONES WITH TEMPS IN THE LOW/MID 70S.

NRN ARKANSAS HAS MORE COVERAGE OF SCT TSRA/SHRA ATTM AND EXPECT
THESE TO INCREASE IN COVERAGE BY LATE AFTERNOON AND BEGIN TO AFFECT
MY SRN ZONES. SO WILL PLACE A 40 POP IN SRN ZONES AND REST OF CWA
WILL BROADBRUSH WITH A 30 POPS AS CU FIELD CONTINUES TO INCREASE
OVER MOST OF CWA.  WILL WORD EVENING POPS FOR ALL CWA EXCEPT SERN
ZONES AROUND THE WEST PLAINS AREA...WILL KEEP IN POP ALL NIGHT.

AVN KEEP CHANCE OF PCPN IN WHILE ETA MOVES ALL PCPN TO THE EAST FOR
THURSDAY.  WILL KEEP CURRENT THINKING OF PREVIOUS FORECAST AND LEAVE
ALL CWA DRY...AS WELL AS REST OF THE FORECAST.

EXTENDED FORECAST...ANOTHER SHORT WAVE/SURFACE LOW WILL BRING CHANCE
OF PCPN BY WEDNESDAY SO WILL PUT 30 POPS IN BUT LEAVE REST OF
EXTENDED FORECAST DRY.

ISC GRIDS 4 THRU 7 HAVE BEEN SENT..REMAINING ISC GRIDS WILL BE SENT
BY 2 PM.

.SGF...NONE.

SS

In the hours before

Special weather statement, May 29, 12:00 PM CST, 4 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-292215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED MAY 29 2002

* HAZARDOUS WEATHER THREAT(S)...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE THIS AFTERNOON
AND EVENING. A FEW THUNDERSTORMS COULD PRODUCE HEAVY RAIN WITH
LOCALIZED FLOODING. THE BEST CHANCE OF THUNDERSTORM ACTIVITY IS
ALONG AND EAST OF A SPRINGFIELD TO ROLLA LINE.

* EXTENDED OUTLOOK...

NO HAZARDOUS WEATHER IS EXPECTED.

SS

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, May 29, 12:12 PM CST, 3 hours 48 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-292215-

HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
112 PM CDT WED MAY 29 2002

* HAZARDOUS WEATHER THREAT(S)...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE THIS AFTERNOON
AND EVENING. A FEW THUNDERSTORMS COULD PRODUCE HEAVY RAIN WITH
LOCALIZED FLOODING. THE BEST CHANCE OF THUNDERSTORM ACTIVITY IS
ALONG AND EAST OF A SPRINGFIELD TO ROLLA LINE.

* EXTENDED OUTLOOK...

NO SEVERE WEATHER.

SS

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The Springfield radar (KSGF), 87 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
May 29, 4:00 PM CST to 6:00 PM CST
Where
Douglas County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299373.